Illinois, 2010

Hail and Damaging Winds in Illinois, November 22, 2010

November 22, 2010 · NWS DVN · 19 events in 7 counties and zones

Strong low pressure in southeast Colorado moved to eastern Iowa during the early afternoon of November 22, 2010. The deepening cyclone then moved to northern Lake Michigan by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Strong low pressure in southeast Colorado moved to eastern Iowa during the early afternoon of November 22, 2010. The deepening cyclone then moved to northern Lake Michigan by evening. There was a tremendous thermal gradient with temperatures below zero in the northern Plains, with 60s and 70s from the southern Plains to Lower Michigan. A squall line formed in advance of the intense cold front impacting extreme eastern Iowa and western Illinois. Impressive deep layer shear and very strong wind fields triggered several intense supercells, especially in Illinois. Hail up to the size of hen eggs and winds in excess of 70 mph were reported in western Illinois during the afternoon. An intense supercell moved rapidly northeast at 60 mph across portions of southeast Henry county in western Illinois. This storm produced a swath of significant downburst wind damage from 1 mile south of Galva to 3 miles southeast of Kewanee. Trees were snapped or uprooted and several outbuildings damaged or destroyed. A NWS survey showed the damage swath was one-half mile wide in some areas. Wind speeds were estimated at 80 to 100 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 21, 3:15 PM CST, 11 hours 5 minutes earlier.

Area forecast discussion, Nov 21, 3:15 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CST SUN NOV 21 2010

.SYNOPSIS...
THE 12Z ANALYSIS HAD A DEEP 500MB TROF OVER THE WEST COAST WITH
BROAD SWSLY FLOW INTO A RIDGE OVER THE EASTERN SEABOARD. WEAK
S/W/S WERE EVIDENT IN THE SW FLOW THIS AFTERNOON. ONE WAS LIFTING
THROUGH IA WITH ANOTHER OVER THE CENTRAL PLAINS.  BROAD SWLY FLOW
ALSO DOMINATED THE CENTRAL U.S. AT H8 THIS MORNING.  THE SWLY FLOW
WAS TRANSPORTING WARM DRY AIR NE INTO THE MID MS VALLEY WITH H8
TEMPS AROUND 16C CENTERED OVER MO.  MUCH COLDER WAS LURKING JUST TO
THE NW WHERE H8 TEMPS IN THE NEGATIVE TEENS COVERED MUCH OF ND AND
MT.  AT THE SURFACE AT 18Z LOW PRESSURE WAS LOCATED OVER NE IA WITH
A WARM FRONT EXTENDING EAST INTO SRN WI AND A COLD FRONT TO THE
SOUTH...DRAPED ACROSS NW MO AND CENTRAL.  WARM SECTOR TEMPS WERE IN
THE 60S TO AROUND 70 ACROSS ERN KS AND MO WITH MID 20S BEHIND THE
FRONT IN EASTERN SD. PCPN OVER MID MS VALLEY ASSOCIATED WITH THIS
SYSTEM SO FAR HAS BEEN MAINLY DRIZZLE DUE TO THE DRY MID LEVELS.

&&

.SHORT TERM...TONIGHT AND MONDAY...
TEMPS AND PCPN TRENDS WILL CONTINUE TO BE THE MAIN FOCUS OF THE
FORECAST.  THE DEEP SWLY FLOW OVER THE MIDWEST WILL KEEP THE FRONTAL
BOUNDARY OVER THE REGION THROUGH MONDAY. THE SURFACE LOW OVER NE IA
THIS AFTERNOON WILL CONTINUE NE ALLOWING THE COLD FRONT TO MOVE INTO
NW IL THIS EVENING.  ANOTHER SURFACE WAVE WILL LIFT NE ALONG THE
BOUNDARY LATE TONIGHT AND MONDAY...PULLING THE FRONT BACK TO THE NW
BEFORE IS SURGES BACK TO THE EAST MONDAY AFTERNOON AS THE SURFACE
LOW MOVES INTO WI.

THE TEMPERATURE FORECAST WILL CONTINUE TO BE DOMINATED BY MILD TEMPS
ALONG AND EAST OF THE MISSISSIPPI RIVER THROUGH MONDAY.  WILL KEEP
MINS EAST OF THE RIVER MAINLY IN THE 50S WITH THE FRONT STAYING TO
THE WEST WHILE LOWS OVER THE NW CWA SHOULD DIP INTO THE LOW 30S.
DRY MID LEVELS WILL CONTINUE TO LIMIT ANY PCPN TO DRIZZLE OR VERY
LIGHT RAIN AT LEAST THROUGH MIDNIGHT.  AFTER MIDNIGHT LAPSE BEGIN TO
STEEPEN ABOVE THE LOW LEVEL INVERSION.  THE STEEPER MID LEVEL LAPSE
RATES...COMBINED WITH MID-LEVEL FGEN SUPPORT MENTIONING RAIN CHANCES
WITH POTENTIAL FOR ISOLATED THUNDER.

MONDAY...WILL BE ANOTHER MID NOVEMBER DAY ALONG AND EAST OF THE MS
RIVER WITH THE SURFACE FRONT REORIENTING ITSELF OVER EASTERN IA.
HAVE CONTINUED TO MENTION HIGHS IN THE MID TO UPPER 60S BASED ON
TEMPS LATE THIS AFTERNOON OVER MO.  IF THESE TEMPS ARE REALIZED THEN
THEY WOULD BE WITHIN A CATEGORY OF RECORD HIGHS AT KBRL /72 - 1913/
AND KMLI /69 - 1913/.  MOISTURE WILL CONTINUE TO BE LIMITED TO THE
LOW LEVELS SO WILL KEEP POPS IN THE CHANCE CATEGORY.  FORECAST
SOUNDINGS FOR KMLI/KBRL SHOW MID/LOW LEVEL LAPSE RATES STEEPENING
AGAIN MONDAY AFTERNOON AROUND THE TIME OF THE COLD FROPA...SO WILL
INCLUDE ISOLATED TSRA ALONG AND EAST OF THE RIVER.

HAVE ALSO MENTIONED FOG TONIGHT INTO MONDAY MORNING...ANCHORED TO
THE WEAKER GRADIENT ASSOCIATED WITH THE FRONT AS IT WOBBLES OVER THE
REGION TONIGHT AND WITH THE NEXT SURFACE LOW MOVING THROUGH
TOMORROW.   ..DLF..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...

MONDAY NIGHT THROUGH TUESDAY NIGHT...AS SFC CYCLONE PROGRESSES ACRS
THE EASTERN U.P. OF MI...WILL WALK OUT SOME LINGERING SHOWERS ALONG
THE FROPA PROCESS OUT OF THE FAR EASTERN CWA MON EVENING ALTHOUGH
FEEL BULK OF ACTIVITY WILL ALREADY BE CLEAR OF THE LOCAL FCST AREA
BY 00Z TUE. MOST OF ANY DEVELOPING OR ONGOING THUNDERSTORMS ACTIVITY
SHOULD BE MAINLY EAST OF THE DVN CWA BY 00Z. WILL ALSO BANK ON ANY
CYCLONE WRAP AROUND PRECIP TO REMAIN NORTH OF THE DVN CWA MON EVENING
ACRS SOUTHEAST MN AND WI...WITH INTRUDING CANADIAN RIDGE AXIS
BECOMING THE DOMINANT FEATURE FROM THE NORTHERN PLAINS DOWN INTO THE
MID MS RVR VALLEY. MUCH OF THE CWA TO DIP DOWN INTO THE 20S BY TUE AM
WITH SOME CLOUD CLEAR OFF. SFC RIDGE TO BE THE MAIN FEATURE THE REST
OF THIS PERIOD ACRS THE WESTERN GRT LKS...AS UPSTREAM L/W TROF
BECOMES EDGY AND DIGS EASTWARD ACRS THE ROCKIES. TUE HIGHS TO RANGE
FROM THE MID 30S NORTH...TO THE MID 40S IN THE SOUTH UNDER MOSTLY
SUNNY SKIES...AND A CHILLY NIGHT IN STORE TUE NIGHT ALTHOUGH
INCREASING CI AND EAST-SOUTHEAST GRADIENT RETURN FLOW LATE MAY TEMPER
TRUE LOW TEMP POTENTIAL BY A CATEGORY.

WEDNESDAY THROUGH THANKSGIVING THURSDAY...PREFER THE CONSISTENT
ECMWF AND AGREEMENT WITH THE 12Z RUN NAM/THRU AT LEAST 84 HRS/ OF
SLOWING EJECTING AND EVOLVING L/W TROF AND CLOSED UPPER CYCLONE
SOME AS IT PULLS OUT ACRS THE NORTHERN PLAINS. THIS SCENARIO WOULD
SUGGEST A SLOWER TOP-DOWN SATURATION PROCESS AND PRECIP DELAY...
WITH MUCH OF WED POSSIBLE DRY AND LIGHT RAIN OR SPRINKLES DEVELOPING
FROM MID AFTERNOON ON. THE MORE PROGRESSIVE AND QUICKER SATURATING
GFS LINGERS LLVL COLD AIR ENOUGH FOR FREEZING RAIN AND SLEET TO
IMPACT AREAS ALONG AND NORTH OF HWY 30 WED AFTERNOON. WILL THROW
THIS SOLUTION OUT FOR NOW....AND GENERALLY FOLLOW THE PAST TWO
ECMWF RUNS THROUGH THE REST OF THE FCST PERIOD. WILL CUT BACK
POPS FROM WED MORNING AND OVERSPREAD LIGHT RAIN ACRS THE CWA WED
AFTERNOON...MAINTAINING A MIX POSSIBLE IN THE NORTHWEST. THE FAVORED
MODELS ALSO CONTINUE TO TREND WITH A SPLIT MODE INTO WED NIGHT...ONE
SFC LOW TO THE LEE OR JUST NORTHEAST OF MAIN UPPER LOW ACRS NORTHWEST
MN...AND THE OTHER UNDER STRONGLY DIFFLUENT MID LEVEL FLOW SKIRTING
ALONG AND JUST SOUTHEAST OF THE DVN CWA THROUGH THU MORNING. THIS
SOUTHERN SYSTEM WILL BE MORE IN LINE WITH INCREASING WARM MOIST
CONVEYOR AND BE THE HIGHER QPF MAKER ACRS MO...THE SOUTH HALF OF IL
AND UP THE NORTHERN OH RVR VALLEY. THIS LEAVES THE DVN CWA IN BETWEEN
THE MORE ORGANIZED PRECIP MAKING PROCESSES...GENERALLY IN LIGHTER
PRECIP BANDS OF MAINLY OVERRUNNING RAIN FROM 00Z-06Z THU. SFC TEMPS
MAY CONTINUE TO RISE OR AT LEAST HOLD STEADY IN THE 40S WED EVENING
ACRS THE BULK OF THE AREA JUST NORTH OF SOUTHERN LOW/S TRIPLE POINT.
ELEVATED THUNDER MAY OCCUR IN THE SOUTHERN CWA WED EVENING. AS THE
EXPECTED LLVL COLD CONVEYOR AND SUBSTANTIAL DRY SLOT SURGES SOUTH OF
DEEPENING CLOSED UPPER LOW ACRS NORTH CENTRAL MN...A RAPID END TO
THE PRECIP EXPECTED FROM WEST TO EAST AFTER MIDNIGHT WED NIGHT. SOME
COOLING PROFILES INTERACTION WITH BACKSIDE OF PRECIP TO BRING ABOUT
A BRIEF PERIOD OF POSSIBLE FREEZING RAIN AND SLEET...AND THEN A
SWITCH OVER TO SNOW INTO EARLY THU MORNING. BUT EXPECT ANY ICE GLAZE
OR SNOW AMOUNTS TO BE MINIMAL AT THAT POINT WITH BULK OF PRECIP
HAVING EXITED THE LOCAL FCST AREA. THU STILL SHAPING UP TO BE SHARPLY
COLDER AND BRISK/WINDY...WITH HIGH TEMPS HAVING TROUBLE ESCAPING
THE UPPER 20S TO LOWER 30S TAKING INTO ACCOUNT THE ECMWF/S SUGGESTED
INFLUX OF COLD CANADIAN AIR MASS. ALSO EXPECT MAINLY DRY
CONDITIONS...BUT WILL STILL ADVERTISE THE LOW CHC FOR WRAP-AROUND
SNOW SHOWERS IN THE NORTHEASTERN CWA FOR ONE MORE FCST CYCLE. WIND
GUSTS COULD APPROACH 40 MPH WITH APPROPRIATE TROP-FOLD JUST SOUTHWEST
OF RATHER INTENSE H5 MB LOW AND IT WILL BE INTERESTING IF SFC LOW CAN
GO SUB-990 MB JUST NORTH OF LK SUPERIOR THU AFTERNOON...LIKE A FEW OF
THE MEDIUM RANGE MODELS SUGGEST. EXTENT OF COLD THU NIGHT DEPENDENT
ON CLEAR OUT AND SFC WIND DECOUPLE...BUT WIDESPREAD TEENS EXPECTED
EVEN WITH SFC WINDS MAINTAINING AROUND 10 KTS DO TO EXTENT OF CAA.

FRIDAY THROUGH SUNDAY...UPPER RIDGING PROGGED BY ENSEMBLES TO AMPLIFY
AND BUILD ACRS THE MID CONUS THIS PERIOD FOR A BLOCKED BUT FAIR WX
PATTERN FOR MUCH OF THE MIDWEST. THERMAL MODERATION LOOKS TO BE
SLOWER WITH LATEST 12Z RUNS...BUT STILL EXPECT HIGHS WELL UP INTO THE
40S BY SUNDAY. COLD START TO THE DAY AND LINGERING LLVL COLD POOL
MAY KEEP FRI HIGHS IN THE LOWER 30S EVEN WITH A GOOD DURATION OF
INSOLATION AND SNOW COVER-LESS GROUND. MODERATION INTO SAT FOR
HIGHS IN THE UPPER 30S TO LOWER 40S.     ..12..

&&

.AVIATION...
A COLD FRONT FROM NEAR KMIW THROUGH KTOP WILL MOVE EAST AND STALL
NEAR THE MS RIVER THIS EVENING THE FRONT WILL THEN PUSH BACK TO THE
NORTH AND WEST LATE TONIGHT AND MONDAY MORNING.  CONDITIONS AHEAD OF
THE FRONT HAVE IMPROVED TO MAINLY VFR WITH SOME MVFR CIGS/VSBYS
STILL IMPACTING KCID.  EXPECT CONDITIONS TO DETERIORATE AGAIN TO IFR
THIS EVENING AS THE FRONT MOVES EAST AND THE PRESSURE GRADIENT AROUND
THE FRONT WEAKENS. IFR/LIFR CONDITIONS ARE EXPECTED BY MIDNIGHT.
DENSE FOG WILL BE POSSIBLE LATE TONIGHT AND MONDAY MORNING NEAR THE
FRONTAL BOUNDARY IN EASTERN IA AND NW IL.  PCPN THROUGH THIS EVENING
SHOULD BE SPOTTY AND LIMITED TO DRIZZLE.  SOME SCT SHRA LATE TONIGHT
AND MONDAY MORNING. ISOLD TSRA WILL BE POSSIBLE NEAR AND EAST OF THE
MS RIVER.  CONDITIONS ALONG AND EAST OF THE MS RIVER WILL GRADUALLY
IMPROVE TO MVFR CONDITIONS BY LATE MONDAY MORNING AHEAD OF ANOTHER
SURFACE LOW LIFTING NE OUT OF MO.    ..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/12
Hazardous weather outlook, Nov 21, 4:18 AM CST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CST SUN NOV 21 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221015-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
418 AM CST SUN NOV 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF RAIN...DENSE FOG AND ISOLATED THUNDERSTORMS MAY HINDER
TRAVEL TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...A COLD FRONT MAY PRODUCE ISOLATED THUNDERSTORMS.  LOW
FREEZING LEVELS MAY ALLOW FOR THE STRONGEST STORMS TO PRODUCE SMALL
HAIL. FOG...LOCALLY DENSE IS ALSO POSSIBLE IN THE MORNING...MAINLY
NORTH OF A FREEPORT TO IOWA CITY TO OTTUMWA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/NICHOLS

In the hours before

Local storm report, Nov 21, 9:40 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
940 PM CST SUN NOV 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
11/21/2010  E0.25 INCH       IOWA               IA   LAW ENFORCEMENT

&&
Special weather statement, Nov 21, 9:48 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 PM CST SUN NOV 21 2010

IAZ051>053-063>065-220500-
BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MARENGO...IOWA CITY...TIPTON
948 PM CST SUN NOV 21 2010

...THUNDERSTORMS WITH SMALL HAIL WILL BE POSSIBLE THROUGH 11 PM...

THUNDERSTORMS WILL MOVE NORTHEAST ACROSS PARTS OF IOWA...JOHNSON...
AND LINN COUNTIES THROUGH 11 PM. SOME BRIEF HEAVY RAIN AND SMALL
HAIL WILL BE POSSIBLE WITH THESE STORMS. THESE THUNDERSTORMS WILL
AFFECT AREAS MAINLY ALONG A LINE FROM WILLIAMSBURG...TO THE
SOUTHERN PORTIONS OF CEDAR RAPIDS...TO ANAMOSA.
Special weather statement, Nov 21, 10:41 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1041 PM CST SUN NOV 21 2010

IAZ053-054-065-066-ILZ001-007-220545-
CARROLL-CEDAR-CLINTON-JACKSON-JO DAVIESS-JONES-
1041 PM CST SUN NOV 21 2010

...THUNDERSTORM WITH SMALL HAIL...

AT 1038 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OXFORD JUNCTION...OR 11 MILES NORTHEAST OF
STANWOOD...MOVING NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LOST NATION AND MONMOUTH AROUND 1045 PM CST...
  NASHVILLE AROUND 1050 PM CST...
  MAQUOKETA...HURSTVILLE AND FULTON AROUND 1055 PM CST...
  ANDREW AROUND 1100 PM CST...
  SPRINGBROOK AND BELLEVUE AROUND 1105 PM CST...
  GREEN ISLAND AROUND 1110 PM CST...

HAIL UP TO PENNY SIZE CAN BE EXPECTED WITH THIS STORM ALONG WITH
BRIEF HEAVY RAIN.

LAT...LON 4237 9044 4210 9013 4187 9100 4198 9115
TIME...MOT...LOC 0439Z 241DEG 43KT 4197 9094
Special weather statement, Nov 21, 11:25 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CST SUN NOV 21 2010

IAZ051>054-063>068-076>078-ILZ001-002-007-220730-
BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-
SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MAQUOKETA...MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...
GALENA...FREEPORT...MOUNT CARROLL
1125 PM CST SUN NOV 21 2010

...THUNDERSTORMS WITH SMALL HAIL...

SCATTERED THUNDERSTORMS WILL MOVE QUICKLY NORTHEAST AT OVER 40
MPH ACROSS THE AREA INTO THE EARLY MORNING. MUCH OF THE
ACTIVITY WILL OCCUR ALONG AND 25 MILES EITHER SIDE OF A LINE
FROM IOWA CITY IOWA TO FREEPORT ILLINOIS. THE THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL FROM PEA TO DIME
SIZE... AND BRIEF HEAVY DOWNPOURS.

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
November 22, 2:20 AM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
80 kt (92 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.240, -89.930

Law enforcement reported 40 to 50 evergreen trees, 35 to 60 feet tall, broken off at the 20 foot level near Kewanee. Winds were estimated at over 90 mph.

Hail, Hancock

When
November 22, 12:06 PM CST
Where
Hancock County, 0.52 mi E of Dallas City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
40.630, -91.160

Law enforcement estimated hail to half dollar size in Dallas City.

Hail, Hancock

When
November 22, 12:10 PM CST
Where
Hancock County, 0.52 mi E of Dallas City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.630, -91.160

A trained spotter measured hail to penny size in Dallas City.

Hail, Henderson

When
November 22, 12:15 PM CST
Where
Henderson County, 1.26 mi WSW of Lomax
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.670, -91.090

A trained spotter estimated hail the size of hen eggs 4 miles southwest of Carman.

Hail, Henderson

When
November 22, 12:45 PM CST
Where
Henderson County, 2.61 mi E of Biggsville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.850, -90.820

Fire department estimated hail to quarter size 2 miles east of Biggsville.

Hail, Warren

When
November 22, 12:51 PM CST
Where
Warren County, 0.69 mi S of Monmouth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.910, -90.630

A trained spotter meaured hail to penny size near Monmouth.

Hail, Henderson

When
November 22, 1:50 PM CST
Where
Henderson County, 0.69 mi N of Raritan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.710, -90.820

A trained spotter estimated hail to penny size and 50 mph winds 1 mile north of Raritan.

Hail, Bureau

When
November 22, 2:00 PM CST
Where
Bureau County, 0.86 mi NW of Sheffield
Measured
1.75 in hail
Reported by
Public
Coordinates
41.360, -89.740

The public reported golf ball size hail in Sheffield.

Thunderstorm Wind, Henry

When
November 22, 2:00 PM CST to 2:20 PM CST
Where
Henry County, 1 mi S of Galva to 3 mi ESE of Kewanee
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.156, -90.050

A supercell tracked across portions of Henry county producing a swath of straight-line downburst winds as the thunderstorm moved rapidly to the northeast at 60 mph.|Tree damage was first noted at the Galva cemetery near the county line, where roughly 10 pine trees were either snapped at the base or uprooted. The largest of which was 2 feet in diameter and tossed 25 yards to the east. About a dozen of the taller headstones were toppled from their bases. Farther to the northeast, sheet metal was torn from the roof of a Tyson building, and scattered into the surrounding fields a quarter mile to the east. Off of Route 78 southeast of Kewanee, a half dozen pine trees were snapped at the trunk with surrounding tall grass matted down to the east. Farther down the road to the east a corn crib was destroyed when it shifted off it's foundation. Continuing to the east, there were roughly 40 trees in a 35 year old wind break that were snapped at the trunks. There was also hail damage noted with chipped paint on west facing walls and scarred tree trunks. Ending 3 miles east southeast of Kewanee a barn roof was mostly ripped off, scattering debris a couple hundred yards to the east. Based on the damage, winds were estimated to be between 80 to 100 mph. At some locations the damage swath was one-half mile wide in southeast Henry county, Illinois.

Hail, Bureau

When
November 22, 2:05 PM CST
Where
Bureau County, 0.86 mi NW of Sheffield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.360, -89.740

The emergency manager reported hail to quarter size in Sheffield.

Hail, Henry

When
November 22, 2:08 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

A trained spotter estimated hail to penny size in Galva.

Thunderstorm Wind, Henry

When
November 22, 2:09 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
80 kt (92 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -90.040

A trained spotter reported several trees and power poles damaged, as well as some structural damage mainly south and southeast of Galva. Some semi-trucks were also overturned. Winds were estimated at 90 mph.

Hail, Henry

When
November 22, 2:11 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.040

The emergency manager reported golf ball size hail in Galva.

Hail, Henry

When
November 22, 2:14 PM CST
Where
Henry County, 1.73 mi SE of Kewanee Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -89.930

A trained spotter estimated quarter size hail 3 miles south of Kewanee.

Thunderstorm Wind, Henry

When
November 22, 2:14 PM CST
Where
Henry County, 1.73 mi SE of Kewanee Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.200, -89.930

A trained spotter estimated wind gusts to 70 mph 5 miles south of Kewanee.

Hail, Henry

When
November 22, 2:15 PM CST
Where
Henry County, 3.61 mi SSE of Kewanee Muni Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
41.170, -89.930

WGEM-TV reported ping pong ball size hail 5 miles south of Kewanee near Routes 91 and 17.

Thunderstorm Wind, Henry

When
November 22, 2:15 PM CST
Where
Henry County, 3.61 mi SSE of Kewanee Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.170, -89.930

WGEM-TV reported winds estimated at 70 mph blew a 2 foot diameter tree down 5 miles south of Kewanee.

Thunderstorm Wind, McDonough

When
November 22, 2:20 PM CST
Where
McDonough County, 1.72 mi WSW of New Philadelphia
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.470, -90.500

Law enforcement reported trees and power lines down 2 miles southwest of New Philadelphia. Winds were estimated at over 70 mph.

Thunderstorm Wind, Whiteside

When
November 22, 2:28 PM CST
Where
Whiteside County, 0.52 mi E of Rock Falls
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.770, -89.690

Law enforcement reported trees and power lines down on Rock Island Road near Rock Falls. Winds were estimated at over 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262818, 262800, 262801, 262802, 262803, 262805, 262806, 262807, 262885, 262808, 262810, 262817, 262809, 262811, 262812, 262813, 262814, 262815, 262816.